Montana, 2014

Hail and Heavy Rain in Montana, May 15, 2014

May 15, 2014 · NWS TFX · 5 events in 2 counties and zones

A disturbance moved through Montana with increasing instability and moisture combining to allow for evening convective development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A disturbance moved through Montana with increasing instability and moisture combining to allow for evening convective development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 15, 1:47 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, May 15, 1:47 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT Thu May 15 2014

.DISCUSSION...

Tonight through Sunday evening...Northern portions of the upper
level ridge over the interior Western US will continue to break down
as shortwave and upper level jet energy move over the top of the
ridge and slide Southeast across eastern MT tonight. Expect
scattered to numerous showers/thunderstorms to develop late this
afternoon and evening over N-Central MT, with activity diminishing
by midnight. A weak and diffuse NW-SE frontal boundary will remain
stalled across the forecast area tonight through Friday night with a
few showers lingering near the boundary late tonight through Friday
morning, before more widespread showers and thunderstorms develop
again Friday afternoon/evening. Focus for convection will be
centered more over SW MT Friday afternoon and evening. Little change
occurs in the overall weather pattern on Saturday with showers and a
few thunderstorms possible, mainly in the afternoon and evening. On
Sunday, a stronger lobe of shortwave energy originating from a large
scale trough currently in the eastern Pacific will move into the
Northern Rockies. Favorable upper level jet dynamics and lift
associated with the trough will bring widespread showers and
thunderstorms to the area Sunday afternoon and evening. Hoenisch

Saturday Night through Thursday...Upper level winds turn
southwesterly on Saturday night as the region comes under the
influence of a broad and slow moving Pacific system. Warmer air
moving into the state early Sunday will destabilize the environment
and cause widespread rain showers and thunderstorms Sunday
afternoon. This activity will generally move from southwest through
central and northeast Montana as the Pacific front advances Sunday
night. Cooler air moving in behind the front will weekend shower
activity on Monday...though showers will persist around the region
amid an unsettled pattern. The main Pacific trough digs south
through the Great Basin on Tuesday night. Chances for showers and
thunderstorms will continue mainly over southwest Montana on
Wednesday with an upper level diffluent flow. Temperatures through
this period will remain near seasonal averages, with warmer air
beginning to rotate back into the state on Thursday. Nutter

&&

.AVIATION...
UPDATED 1745Z.
VFR conditions will prevail across the area for the next 24 hours.
Some brief intrusions into MVFR conditions are possible around
afternoon showers and thunderstorms. Most of the convective activity
is expected to initiate around 20Z and will begin to decrease around
sunset. An additional band of showers is expected to develop along a
line from KCTB to KLWT and persist through the overnight hours as a
weak cold front stalls out across Central Montana. Suk

&&

.HYDROLOGY...
Snow levels will range from 9000 to 10000 feet over the western
mountains the next couple of days. Precipitation over the next
few days will be scattered and generally light. A change in the
weather pattern will occur late this weekend and early next week
with the potential for increased precipitation amounts. Models
have been inconsistent with the details of their precipitation
forecasts so confidence in where and when precipitation will fall
as well as how much precipitation will fall continues to be low at
this point. At the same time confidence is high that temperatures
will turn cooler and snow levels are expected to lower to between
7000 and 8000 feet late in the weekend and early next week.
Snowmelt from the warmer temperatures will result in increased
flows in local streams and creeks, especially over parts of
southwest MT. Blank/Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  62  41  68 /  60  30  20  40
CTB  37  59  38  67 /  40  30  60  40
HLN  48  68  43  72 /  20  40  20  30
BZN  43  67  40  71 /  20  40  30  30
WEY  38  63  35  64 /  10  50  40  30
DLN  47  69  43  71 /   0  30  20  20
HVR  40  64  39  70 /  20  10  30  20
LWT  41  60  40  64 /  70  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, May 15, 5:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 PM MDT THU MAY 15 2014

MTZ048-049-160115-
EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
639 PM MDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 715 PM
MDT...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR BYNUM...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CHOTEAU...BYNUM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4764 11177 4761 11233 4803 11246 4809 11211
TIME...MOT...LOC 0037Z 323DEG 26KT 4790 11229

NL
Local storm report, May 15, 6:01 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 NNW CHOTEAU           47.86N 112.20W
05/15/2014  E0.50 INCH       TETON              MT   TRAINED SPOTTER

&&

UTTECH
Local storm report, May 15, 6:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             CHOTEAU                 47.81N 112.18W
05/15/2014  M0.50 INCH       TETON              MT   CO-OP OBSERVER

            HEAVY RAIN REPORTED

&&

CZ

The radar

The Great Falls radar (KTFX), 50 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Teton

When
May 15, 6:15 PM MST
Where
Teton County, 2.07 mi N of Fairfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.660, -111.980

Hail measuring 1.00 inches (quarter sized) was reported about 3 mi N of Fairfield, MT.

Hail, Cascade

When
May 15, 6:57 PM MST
Where
Cascade County, 8.3 mi S of Ulm
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.310, -111.510

Hail measuring 1.75 inches (golf ball sized) was reported about 9 mi S of Ulm, MT.

Hail, Cascade

When
May 15, 7:05 PM MST
Where
Cascade County, 6.6 mi WSW of Eden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.220, -111.390

Hail measuring 1.00 inches (quarter sized) was reported about 14 mi SW of Stockett, MT. Wind gusts estimated at 40 mph.

Heavy Rain, Cascade

When
May 15, 7:10 PM MST to 7:40 PM MST
Where
Cascade County, 11 mi SSE of Ulm
Reported by
Trained Spotter
Coordinates
47.283, -111.430

Heavy rain of about 1.00 inch in 30 minutes reported with passing thunderstorm.

Hail, Cascade

When
May 15, 7:13 PM MST
Where
Cascade County, 7.53 mi W of Eden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.280, -111.430

Hail measuring 0.88 inches (nickel sized) was reported about 11 mi SSE of Ulm, MT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519364, 519367, 519369, 519372, 519371.